Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

November 11, 2021Henry County, City of Martinsville, Virginia

NWS Blacksburg, VA issued this special weather statement at Nov 11, 2021, 8:46 PM EST for Henry County, City of Martinsville, Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 11, 2021, 8:46 PM EST (01:46 UTC)
Expired
Nov 11, 2021, 9:15 PM EST
In force
29 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
30

Counties City of Martinsville, VA, Henry County, VA

The radar

The Roanoke radar (KFCX), 54 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2021-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2021-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1037 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

609 
WWUS81 KRNK 120146
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
846 PM EST Thu Nov 11 2021
 
NCZ004-005-VAZ032-033-043-120215-
Stokes NC-Rockingham NC-Henry VA-Franklin VA-Patrick VA-
846 PM EST Thu Nov 11 2021

...A line of gusty showers will impact portions of northeastern 
Stokes, northwestern Rockingham, Henry, southwestern Franklin and 
eastern Patrick Counties and the City of Martinsville through 915 PM 
EST...

At 844 PM EST, Doppler radar was tracking a line of gusty showers 
over Penns Store, or over Spencer, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Eden...
Martinsville...
Mayodan...
Stoneville...
Danbury...
Axton...
and Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3685 8025 3690 7976 3663 7969 3654 7971
      3654 7967 3645 7965 3639 8020
TIME...MOT...LOC 0144Z 255DEG 28KT 3661 8006 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

ET

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Nov 11, 7:44 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Nov 11, 7:44 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
744 PM EST Thu Nov 11 2021

.SYNOPSIS...
A strong cold front looks to cross the region tonight
bringing with it gusty rain showers and cooler conditions.The
front will be followed by a deep upper level trough which looks
to send two more fronts our way reinforcing the cold air along
with the chance for some mountains snow showers this weekend.
High pressure makes a return heading into early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 741 PM EDT Thursday...

...A strong cold front crosses the region tonight bringing heavy
rain showers and gusty winds. Cooler and drier conditions by
Friday...

Besides a few prefrontal showers and some patchy dense fog it
has been a relatively quiet evening across the region. The warm
frontal boundary that was draped over the region earlier in the
day continues to drive north toward the Delmarva region while
our cold front pushes toward the Ohio River. The cold front will
be the main feature to watch over the next 12 hours with hi-res
and synoptic guidance remaining consistent in regards to timing
the front. Model trends throughout the day continue to depict a
faster speed with the front entering in from the west around
05-06z/12-1am and exiting to our east after 11-12z/6-7am. The
heaviest precip looks to fall within a 3-4 hour window from
06-09z/1-4am early Friday morning as the main forcing with the
front passes through. This also looks to be the time when we
could see the gustiest winds. Models continue to depict gusts
around 20-25 kts with higher gusts of 30 kts along the ridges.
Showers out ahead of the main line may also pack a punch but so
far the activity that we continue to see as of 730PM really
hasn't did too much so confidence in this is a bit lower.

Precipitation amounts look to range between 0.50 inch to 0.75 inch
areawide for this event. Localized heavier amounts are possible
along the spine of the Blue Ridge where prefrontal showers seem to
be enhanced a bit more from upslope south to southeasterly flow.
With the front traveling so fast these totals may in fact be
tampered a bit especially since dry air remains in the mid and upper
levels from high pressure departing off the New England Coast PWATS
per the 00z RNK sounding this morning were around 0.36 inches.
Since then we have climbed to around 0.72 inches as the 12z RNK
sounding which still reflects plenty of dry air in the mid
levels. You combine this with HRRR, and NAMnest model PWATS of
around 1.00 inches during the 06-10z/1am-5am window to further
the confidence of a quick beneficial rain with no flooding
concerns.

The cold front should exit the region beyond 12-14z/7-9am Friday
morning giving way to decreasing clouds and dry conditions Friday
afternoon. Breezy conditions will remain through Friday afternoon
with winds gusting upwards of 15-25 knots, especially west of the
Blue Ridge.

As for temperatures, we don't look to see too much of a cooldown
just yet. It will be a subtle change behind this front with
unseasonably warm temperatures hanging around at least for one more
day. Overnight lows will range from the low to mid 40s west of the
blue ridge tonight to close to 60 out east. High temperatures don't
fluctuate too much with low 50s in the mountains to close to 70
across the Piedmont. Bigger changes to temperatures arrive for the
weekend ahead.

Moderate confidence in regards to the timing of the front,
precipitation amounts, and fluctuations in temperatures in the near
term period.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 159 PM EDT Thursday...

   Slowing down probability of precipitation for Friday night.

There is a broad and digging long wave trough over the eastern
United States during this time frame. Saturday one short wave passes
through the trough then after a brief period of weak ridging another
short wave deepens the eastern trough on Sunday night and Monday. As
each wave rotates through, the air mass cools a bit more. By late in
the day Saturday 850MB temperatures are down to zero as far
southeast as the Virginia and North Carolina piedmont.

Wind speeds increases behind the next surface front Friday night and
Saturday, especially at the higher elevations. Upslope clouds fill
over the mountains by Saturday morning and will remain in the area
through Saturday afternoon. Locations under the clouds cover will
have only a small rise in temperatures on Saturday. The next push of
cold air advection and northwest winds will bring the clouds back to
the region Sunday night.

Will be slowing down the probability of precipitation for Friday
night, which will be confined to the mountains mainly from the
Alleghany Highlands down to Tazewell County.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 159 PM EDT Thursday...

  Have trimmed back probability of precipitation Monday night.

Deep northwest flow starting out on Monday with a 40 to 50 knot
850MB low level jet. By Monday night, upslope clouds and
precipitation will erode over the mountains. Good downsloping and
only a shallow layer of moisture Monday and Tuesday will result in
little cloud cover and some compressional warming east of the Blue
Ridge Monday and Tuesday. Surface high pressure will keep the
weather dry Tuesday through Thursday. Temperatures will be gradually
warming each day.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 743 PM EST Thursday...

Sub VFR flight conditions expected overnight into early Friday
morning as a quick moving cold front pushes through...

A strong cold front looks to approach the region from the west
overnight into Friday morning due in part to a deep digging trough
over the Ohio River Valley. Prefrontal showers and areas of dense
fog/drizzle have develop out ahead of the boundary leading to
pockets of MVFR and LIFR conditions between the TAF sites. This will
be the general trend through 04-05z/11pm-12am this evening as we
await the cold frontal boundary which is currently located west of
KHTS and KCRW as 00z/7am.

The worst of our weather looks to arrive beyond 06z-11z/1am-6am
Friday morning. This is when we look to see the heaviest rain
showers and gusty winds. Between 05-07z/12am-2am is when a narrow
line of heavier rain showers and gusty winds looks to make it's way
into KLWB and KBLF. With that said visibilities during this time
could drop as low as IFR. The same can be said, further east
although MVFR conditions look to be predominant with the front
pushing into KROA/KBCB between 07-09z/2am-4am and KLYH/KDAN shortly
thereafter.

The other concern with the front looks to be the wind. Winds will
remain out of the southeast at 5-15 knots with gusts upwards of 20-
25 knots at times through this evening. Any rain showers ahead of
the front also have the potential to put down gusts upwards of 25
knots. As the front approaches, gusts of 25-30 knots look to reach
KLWB/KBLF around 05-07z, KROA/KBCB 06-08Z, and KLYH/KDAN by 07z-10z.
Winds will switch to the west while subsiding a bit Friday
afternoon in the wake of the front.

The front looks to exit the region between 12-14z/7am-9am Friday
morning. IFR-MVFR ceilings will start the day before a fairly quick
return to VFR conditions in most areas by early Friday afternoon.

.Extended Aviation Discussion...

VFR conditions will continue into Friday night. A deep upper
low anchored over the Great Lakes will dominate the weather
scene across the region through the weekend. A secondary cold
front will reach the area Saturday morning with another on
Monday. Precipitation with these frontal systems will be almost
entirely confined to western mountain upslope rain/snow showers
with periods of sub-VFR ceilings likely for areas west of the
Blue Ridge throughout the weekend and into early next week. For
the Piedmont areas, expect mainly VFR conditions during the
weekend and into Tuesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...ET
NEAR TERM...ET/KK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...ET/KK/RAB
Hazardous weather outlook, Nov 11, 5:34 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
534 PM EST Thu Nov 11 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-122245-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
534 PM EST Thu Nov 11 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Nov 11, 4:05 PM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
405 PM EST Thu Nov 11 2021

NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-112315-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe-
Grayson-Carroll-Mercer-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Tazewell, Marion, Bland, Wytheville, Independence,
Whitetop, Troutdale, Volney, Galax, Bluefield, and Flat Top
405 PM EST Thu Nov 11 2021

...FOG WILL MAKE FOR POOR DRIVING CONDITIONS THROUGH EARLY
EVENING...

Fog has become dense along the mountains late this afternoon, with
visibilities along the ridges lower than a quarter mile. This is
especially true along I-77 through Fancy Gap, the Blue Ridge
Parkway from near Blowing Rock to Meadows of Dan, and along East
River Mountain in Mercer County.

Those traveling should be alert to slow traffic and poor
visibility. Allow a little more time to get to your destination
safely. Scattered showers will make roadways wet, impacting
braking distances.
Special weather statement, Nov 11, 6:18 PM EST, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
618 PM EST Thu Nov 11 2021

NCZ001>003-018-019-VAZ007-009-010-012-015-016-WVZ042-120130-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Wythe-
Grayson-Carroll-Mercer-
Including the cities of West Jefferson, Sparta, Dobson, Boone,
Wilkesboro, Tazewell, Marion, Bland, Wytheville, Independence,
Whitetop, Troutdale, Volney, Galax, Bluefield, and Flat Top
618 PM EST Thu Nov 11 2021

...FOGGY ALONG THE RIDGES THIS EVENING...

Fog is dense along the mountains early this evening, with
visibilities along the ridges lower than a quarter mile. This is
especially true along I-77 through Fancy Gap, the Blue Ridge
Parkway from near Blowing Rock to Meadows of Dan, and along East
River Mountain in Mercer County.

Those traveling should be alert to slow traffic and poor
visibility. Allow a little more time to get to your destination
safely. Scattered showers will make roadways wet, impacting
braking distances.
Special weather statement, Nov 11, 8:46 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
846 PM EST Thu Nov 11 2021

NCZ004-005-VAZ032-033-043-120215-
Stokes NC-Rockingham NC-Henry VA-Franklin VA-Patrick VA-
846 PM EST Thu Nov 11 2021

...A line of gusty showers will impact portions of northeastern
Stokes, northwestern Rockingham, Henry, southwestern Franklin and
eastern Patrick Counties and the City of Martinsville through 915 PM
EST...

At 844 PM EST, Doppler radar was tracking a line of gusty showers
over Penns Store, or over Spencer, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eden...
Martinsville...
Mayodan...
Stoneville...
Danbury...
Axton...
and Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3685 8025 3690 7976 3663 7969 3654 7971
      3654 7967 3645 7965 3639 8020
TIME...MOT...LOC 0144Z 255DEG 28KT 3661 8006

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

ET

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 12:56 AM ESTSpecial Weather StatementRNKAlleghany, Botetourt, Carroll, Craig, Floyd, Franklin and 9 more49 min
Nov 12, 1:56 AM ESTSpecial Weather StatementRNKAmherst, Bedford, Campbell, Franklin, Henry, Pittsylvania and 6 more49 min
Nov 12, 2:09 AM ESTSpecial Weather StatementRNKHenry, City of Martinsville36 min
Nov 12, 2:15 AM ESTSpecial Weather StatementRNKBedford, Campbell, City of Lynchburg60 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.